Kansas, 2009Hail and Damaging Winds in Kansas, September 3, 2009
September 3, 2009 · NWS ICT · 27 events in 5 counties and zones
An upper low across Eastern Nebraska and cyclonic curvature across Central Kansas lead to the development of a cluster of southward moving supercells on the evening of September 3rd, 2009. The supercell thunderstorms lead to a swath of large hail, up to baseball size, and damaging winds across portions of Central Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $725,000
- Crop damage
- $2.0 million
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low across Eastern Nebraska and cyclonic curvature across Central Kansas lead to the development of a cluster of southward moving supercells on the evening of September 3rd, 2009. The supercell thunderstorms lead to a swath of large hail, up to baseball size, and damaging winds across portions of Central Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 3, 5:17 PM CST, 10 minutes earlier.
Area forecast discussion, Sep 3, 5:17 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT THU SEP 3 2009
.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AVIATION CONCERNS WILL BE STORMS THIS EVENING ALONG WITH LOWER CIGS.
THE STORMS MOVING INTO CENTRAL KS DEVELOPED OVER EXTREME SOUTHERN NE
AHEAD OF THE UPPER LOW WHICH CONTINUES TO MOVE SOUTHEAST OVER
EASTERN NE/NORTHEAST KS. THESE STORMS ARE EXPECTED TO PERSIST AT
LEAST UNTIL AN HOUR OR TWO AFTER SUNSET. AT THIS POINT IT APPEARS
KSLN WILL HAVE THE BEST SHOT TO EXPERIENCE A SEVERE STORM THIS
EVENING WITH SOME LARGE HAIL POSSIBLE. WHILE THE SEVERITY OF THE
STORMS WILL LIKELY DECREASE AS THE OVERNIGHT HOURS PROGRESS...THEY
SHOULD BECOME MORE NUMEROUS AS THE UPPER LOW COUNTIES SOUTHEAST.
WITH THIS LOW NOT MOVING VERY FAST SHOWERS AND STORMS WILL PERSIST
THROUGH MUCH OF THE DAY ON FRI WITH EASTERN SECTIONS HAVING THE BEST
SHOT AT MORE WIDESPREAD ACTIVITY. SOME LOWER CIGS WILL ALSO DEVELOP
OVERNIGHT AND AT THIS TIME DO NOT HAVE HIGH ENOUGH CONFIDENCE TO GO
IFR.
LAWSON
&&
.PREV DISCUSSION... /ISSUED 254 PM CDT THU SEP 3 2009/
DISCUSSION...
MAIN FORECAST CONCERNS WILL FOCUS ON PRECIPITATION CHANCES WITH
SLOW MOVING UPPER LEVEL SYSTEM FOR THE NEXT FEW DAYS AND COOLER
TEMPERATURES...FOLLOWED BY NEXT SECOND WEATHER SYSTEM FOR NEXT
WEEK.
TONIGHT
SATELLITE WATER VAPOR IMAGERY SHOWS UPPER LEVEL WAVE CURRENTLY OVER
EASTERN NEBRASKA...WHICH WILL CONTINUE TO MOVE SLOWLY SOUTHWARD
TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON
AND EVENING OVER SOUTHERN NEBRASKA/NORTHERN KANSAS AS DAYTIME
HEATING WEAKENS THE CAP OVER THE REGION. THIS ACTIVITY WILL SPREAD
SOUTHWARD TONIGHT WITH THE BULK OF THE ACTIVITY AFFECTING CENTRAL
AND EASTERN KANSAS. A FEW STRONG STORMS WILL BE POSSIBLE THIS
EVENING ACROSS CENTRAL KANSAS...BUT ONCE DAYTIME HEATING IS LOST THEN
ACTIVITY SHOULD BEGIN TO WEAKEN A FEW HOURS AFTER SUNSET.
FRI-SUN
LOW LEVEL MOISTURE WILL BE PLENTIFUL ACROSS THE REGION THIS PERIOD
WHICH SHOULD KEEP OVERNIGHT/MORNING CLOUDS SOCKED IN PLACE FOR MUCH
OF THE AREA. SOME BREAKS IN THE CLOUDS COULD OCCUR OVER
CENTRAL/SOUTH CENTRAL KANSAS DURING THE AFTERNOONS. DAYTIME
TEMPERATURES ON FRIDAY WILL BE ABOUT 10 DEGREES BELOW AVERAGE DUE TO
CLOUDS AND PRECIPITATION LINGERING ACROSS THE AREA. TEMPERATURES
WILL GRADUALLY WARM FOR THE WEEKEND BUT WILL STILL REMAIN BELOW
NORMAL SEPTEMBER VALUES. MEANWHILE...THE UPPER LEVEL SYSTEM WILL
WOBBLE AROUND IN THE VICINITY OF EASTERN KANSAS UNTIL SUNDAY WHICH
WILL RESULT IN LINGERING SHOWERS/STORMS FOR THE EASTERN HALF OF THE
STATE. SEVERE WEATHER IS NOT EXPECTED TO OCCUR DUE TO WEAK SHEAR/LOW
INSTABILITY. DO NOT EXPECT WIDESPREAD ACTIVITY TO OCCUR DURING THE
WEEKEND WITH THIS SYSTEM...BUT MORE WIDELY SCATTERED TO SCATTERED
ACTIVITY.
EXTENDED: MON-THU
WARMER TEMPERATURES WILL BE IN STORE FOR KANSAS EARLY NEXT WEEK
WITH DECENT PRECIPITATION CHANCES COMING BACK INTO THE PICTURE
AROUND MID-WEEK.
MEDIUM RANGE MODELS ARE IN MUCH BETTER AGREEMENT ON THE LATEST RUN
WITH TIMING/EVOLUTION OF OUR NEXT WEATHER SYSTEM...AS A RESULT
CONFIDENCE IS HIGHER COMPARED TO YESTERDAY. A DEEP TROUGH AXIS
WILL DEVELOP OVER THE NORTHWEST COAST EARLY IN THE WEEK THEN SLIDE
EASTWARD BY MID-WEEK. THIS WILL PUSH A COLD FRONT SOUTHWARD INTO
CENTRAL KANSAS ON WEDNESDAY. RICH GULF MOISTURE IS EXPECTED TO
STREAM NORTHWARD IN ADVANCE OF THIS FRONT WHICH SHOULD SET THE
STAGE FOR DECENT CHANCES OF SHOWERS AND THUNDERSTORMS. DAYTIME
HIGHS WILL BE NEAR SEASONAL VALUES FOR MONDAY AND TUESDAY FOLLOWED
BY A NICE COOL DOWN ONCE THE FRONT PASSES SOUTH OF THE REGION.
JAKUB
AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
DIURNAL CU FIELD EXPECTED THIS AFTERNOON WHICH WILL FLIRT WITH
HIGH END MVFR CATEGORY. OTHERWISE...UPPER LEVEL LOW PRESSURE
CIRCULATION ACROSS EASTERN NEBRASKA WILL DRIFT SOUTH ACROSS
EASTERN KANSAS TONIGHT INTO FRIDAY MORNING. SCATTERED TO
NUMEROUS CONVECTION IS POSSIBLE ACROSS THE AREA AS THIS FEATURE
MOVES ACROSS THE AREA. WILL KEEP TSRA MENTION TO VCTS FOR NOW
AND LET LATER SHIFTS INSERT TEMPO GROUP AS CONFIDENCE ON WINDOW
OF TIMING INCREASES. ALSO EXPECT BKN-OVC MVFR CIGS ACROSS THE
AREA ON FRIDAY MORNING WITH PLENTY OF LOW LEVEL MOISTURE UNDER
THE UPPER LEVEL FEATURE. CONFIDENCE IS HIGH ON THIS OCCURRENCE
WITH IFR POSSIBLE. HOWEVER WILL ONLY SHOW HIGHER CONFIDENCE
FORECAST OF MVFR FOR NOW.
KED
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 62 75 61 80 / 40 40 10 10
HUTCHINSON 61 76 59 81 / 50 30 10 10
NEWTON 62 75 59 80 / 50 40 10 10
ELDORADO 62 75 60 80 / 50 50 10 20
WINFIELD-KWLD 62 77 62 81 / 30 50 20 20
RUSSELL 59 76 58 80 / 50 20 10 10
GREAT BEND 60 76 59 81 / 50 20 10 10
SALINA 60 74 60 79 / 60 30 10 10
MCPHERSON 61 75 59 80 / 60 30 10 10
COFFEYVILLE 62 76 61 80 / 40 70 30 30
CHANUTE 61 75 60 78 / 40 70 30 30
IOLA 61 74 59 78 / 50 60 20 20
PARSONS-KPPF 62 76 61 79 / 40 70 30 30
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 3, 4:38 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
538 PM CDT THU SEP 3 2009
KSZ032-033-047>053-067>072-082-083-091>096-098>100-042130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
538 PM CDT THU SEP 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS
CENTRAL KANSAS...MAINLY FOR LOCATIONS NORTH OF A HUTCHINSON TO
MARION LINE. GOLF BALL SIZE HAIL AND WIND GUSTS TO 60 MPH WILL BE
POSSIBLE FROM THE STRONGER STORMS.
THUNDERSTORM CHANCES WILL CONTINUE AREAWIDE OVERNIGHT...HOWEVER
SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THIS ACTIVITY DURING
THE LATE NIGHT HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS WILL OCCUR FRIDAY INTO FRIDAY NIGHT...
MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. SEVERE WEATHER IS
NOT ANTICIPATED WITH THIS ACTIVITY.
FOR SATURDAY THROUGH MONDAY...ISOLATED THUNDERSTORMS ARE POSSIBLE
DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY...MAINLY
ALONG AND EAST OF THE KANSAS TURNPIKE. SEVERE WEATHER IS NOT
ANTICIPATED WITH THIS ACTIVITY.
A SECOND WEATHER SYSTEM WILL MOVE INTO THE REGION LATE TUESDAY AND
WEDNESDAY...AND COULD BRING MORE CHANCES OF THUNDERSTORMS TO THE
ENTIRE AREA.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
Hail, Lincoln
- When
- September 3, 5:27 PM CST to 5:35 PM CST
- Where
- Lincoln County, 0.87 mi NE of Barnard to 3.82 mi ESE of Barnard
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.190, -98.040
The quarter size hail was covering the ground in Barnard.
Hail, Lincoln
- When
- September 3, 5:44 PM CST to 5:50 PM CST
- Where
- Lincoln County, 5.55 mi N of Beverly to 0.44 mi SW of Beverly
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $600,000
- Reported by
- Emergency Manager
- Coordinates
- 39.100, -97.980
The golfball sized hail damaged crops and vehicles along its mile wide path. The damage was the most extensive in Beverly.
Hail, Lincoln
- When
- September 3, 6:10 PM CST to 6:15 PM CST
- Where
- Lincoln County, 2.47 mi NNW of Westfall to 0.65 mi W of Westfall
- Measured
- 2.75 in hail
- Property damage
- $50,000
- Crop damage
- $225,000
- Reported by
- Newspaper
- Coordinates
- 38.962, -98.022
The baseball sized hail produced a swath of damage a mile wide, destroying crops and vehicles in its path.
Thunderstorm Wind, Lincoln
- When
- September 3, 6:10 PM CST to 6:15 PM CST
- Where
- Lincoln County, 2.79 mi NNW of Westfall to 0.65 mi W of Westfall
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 38.967, -98.021
The strong winds accompanied baseball sized hail, causing damage to crops.
Hail, Lincoln
- When
- September 3, 6:14 PM CST
- Where
- Lincoln County, 2.12 mi NW of Denmark
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.100, -98.310
Thunderstorm Wind, Lincoln
- When
- September 3, 6:14 PM CST
- Where
- Lincoln County, 2.12 mi NW of Denmark
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.100, -98.310
The strong winds were accompanied by one inch hail.
Hail, Ellsworth
- When
- September 3, 6:25 PM CST
- Where
- Ellsworth County, 9.74 mi NNE of Carneiro
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.860, -97.960
Hail, Ellsworth
- When
- September 3, 6:43 PM CST
- Where
- Ellsworth County, 3.84 mi WNW of Carneiro
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.760, -98.090
Hail, Ellsworth
- When
- September 3, 6:44 PM CST to 7:07 PM CST
- Where
- Ellsworth County, 7.35 mi NE of Black Wolf to 6.48 mi NE of Lorraine
- Measured
- 2 in hail
- Property damage
- $25,000
- Crop damage
- $400,000
- Reported by
- Trained Spotter
- Coordinates
- 38.830, -98.280
Quarter to hen egg size hail covered the ground in some locations, including exit 14 along interstate 70. The large hail caused damage to crops and vehicles along its path.
Hail, Ellsworth
- When
- September 3, 6:47 PM CST
- Where
- Ellsworth County, 3.84 mi WNW of Carneiro
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.760, -98.090
Hail, Lincoln
- When
- September 3, 6:49 PM CST to 7:00 PM CST
- Where
- Lincoln County, 3.46 mi S of Sylvan Grove to 6.93 mi S of Vesper
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.971, -98.392
Thunderstorm Wind, Ellsworth
- When
- September 3, 6:57 PM CST
- Where
- Ellsworth County, 0.69 mi N of Ellsworth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.740, -98.230
The strong winds accompanied hail up to 2 inches.
Hail, Ellsworth
- When
- September 3, 7:05 PM CST
- Where
- Ellsworth County, 0.69 mi N of Wilson
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.830, -98.470
Hail, Ellsworth
- When
- September 3, 7:07 PM CST
- Where
- Ellsworth County, 4.84 mi S of Ellsworth
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.660, -98.230
Hail, Rice
- When
- September 3, 7:27 PM CST
- Where
- Rice County, 4.69 mi SW of Geneseo
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.480, -98.220
Hail, Ellsworth
- When
- September 3, 7:28 PM CST to 7:48 PM CST
- Where
- Ellsworth County, 5.29 mi ESE of Lorraine
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.540, -98.230
The hail lasted 20 minutes.
Hail, Rice
- When
- September 3, 7:37 PM CST to 7:47 PM CST
- Where
- Rice County, 7.4 mi ESE of Bushton to 4.32 mi WNW of Lyons
- Measured
- 2 in hail
- Property damage
- $25,000
- Crop damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 38.475, -98.276
The large hail made a swath of destruction just to the east of Highway 14 in northern Rice. Hail up to two inches caused heavy damage to corn and vehicles along its path.
Hail, Rice
- When
- September 3, 7:38 PM CST
- Where
- Rice County, 6.15 mi SSW of Geneseo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.440, -98.200
The spotter was located along Highway 14 between Geneseo and Lyons.
Hail, Rice
- When
- September 3, 7:45 PM CST
- Where
- Rice County, 4.28 mi NNW of Lyons
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.410, -98.220
Thunderstorm Wind, Barton
- When
- September 3, 7:47 PM CST
- Where
- Barton County, 0.54 mi W of Claflin
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.520, -98.540
Sixty to seventy mph winds were from thunderstorm outflow winds.
Thunderstorm Wind, Rice
- When
- September 3, 7:50 PM CST
- Where
- Rice County, 5.3 mi SSW of Bushton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.450, -98.440
A trained spotter reported the winds.
Hail, Rice
- When
- September 3, 7:50 PM CST
- Where
- Rice County, Lyons
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.350, -98.200
Hail, Rice
- When
- September 3, 8:05 PM CST to 8:25 PM CST
- Where
- Rice County, 6.18 mi SW of Bushton to 1.08 mi W of Silica
- Measured
- 2 in hail
- Property damage
- $50,000
- Crop damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 38.455, -98.478
A swath of large hail moved south across the western half of the county, causing extensive damage to crops, homes and vehicles. Windows were busted out of the homes, and leaves were shreaded off of the trees. The hail was so plentiful that Highway 56 became covered white with hail. This caused a propane truck to slide off the road into a ditch just east of the Barton/Rice county line, destoying the truck.
Hail, Rice
- When
- September 3, 8:18 PM CST to 8:25 PM CST
- Where
- Rice County, 0.79 mi WNW of Sterling to 1.69 mi S of Sterling
- Measured
- 1.25 in hail
- Property damage
- $550,000
- Reported by
- Trained Spotter
- Coordinates
- 38.225, -98.213
Golfball sized hail caused widespread damage to roofs across the town. Almost half the homes in town had roofs replaced due to the large hail.
Hail, Reno
- When
- September 3, 8:38 PM CST
- Where
- Reno County, 2.58 mi ENE of Nickerson
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.170, -98.040
Reported by spotters associated with the emergnecy manager.
Hail, Reno
- When
- September 3, 8:38 PM CST
- Where
- Reno County, 2.17 mi W of Nickerson
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.150, -98.120
Reported by spotters associated with the emergency manager.
Hail, Reno
- When
- September 3, 8:55 PM CST
- Where
- Reno County, 3.01 mi NW of Sylvia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.000, -98.460
A public report of one inch hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Kansas, September 3, 2009$407,000 · 1.75 in hail · 7 events
- Damaging Wind in Texas, September 3, 2009$150,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Texas, September 3, 2009$85,000 · 1.25 in hail · 12 events
- Hail in Nebraska, September 3, 2009$50,000 · 1 in hail · 1 event
- Flash Flood and Heavy Rain in Tennessee, September 3, 2009$40,000 · 2 events
- Lightning Strike in Florida, September 3, 2009$40,000 · 1 event
- Hail and Damaging Winds in Kansas, September 3, 20091.75 in hail · 19 events
- Hail and Damaging Winds in Kansas, September 3, 20091.75 in hail · 19 events
- Hail and Damaging Wind in Texas, September 3, 2009$20,000 · 51 kt wind · 3 events
- Hail and Damaging Wind in Oklahoma, September 3, 20091.25 in hail · 5 events
- Tornado and Hail in Colorado, September 3, 2009EF0 · 3 events
- Hail in Colorado, September 3, 20090.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197295, 197298, 197299, 197300, 197291, 197292, 197304, 197305, 197302, 197306, 197301, 197303, 197307, 197394, 197395, 197308, 197405, 197396, 197398, 197256, 197257, 197412, 197422, 197419, 197253, 197254, 197255.